Alert archive / West Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 15, NWS Pittsburgh, PA

June 12, 2000Hancock County, West Virginia; Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 12, 2000, 5:09 PM EDT for Hancock County, West Virginia; Beaver County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2000, 5:09 PM EDT (21:09 UTC)
Expired
Jun 12, 2000, 9:15 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Beaver County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 22 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 122111
FFWPBZ
PAC007-WVC029-130115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT MON JUN 12 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN PENNSYLVANIA
  HANCOCK COUNTY IN WEST VIRGINIA

* UNTIL 915 PM EDT

* AT 509 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS WITH REPEATED VERY HEAVY RAIN MOVING ACROSS HANCOCK
COUNTY IN WEST VIRGINIA AND BEAVER COUNTY IN PENNSYLVANIA.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:35 PM EDT, 34 minutes earlier.

Area forecast discussion, Jun 12, 4:35 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT MON JUN 12 2000

TRAINING OF ECHOES BEGINNING IN NRN TIER OF COUNTIES. APPEARS RADAR
MAY BE UNDERESTIMATING RAINFALL IN THIS TROPICAL MOISTURE REGIME.
FEEL PRUDENT TO ISSUE FF WATCH FOR EVENING PORTION OF FORECAST.

.PBZ...
MD...NONE.
OH...FLASH FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONES
OHZ040>041...OHZ050.

PA...FLASH FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONES
PAZ013>016...PAZ020>023...PAZ029>030.

WV...FLASH FLOOD WATCH UNTIL 1000 PM EDT MONDAY FOR ZONES WVZ001>002.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:51 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana54 min

Nearby

Flash Flood Warnings in West Virginia, 2000Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.